Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS North Platte, NE

July 7, 2002Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2002, 5:50 PM MDT for Sheridan County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2002, 5:50 PM MDT (23:50 UTC)
Expired
Jul 7, 2002, 6:30 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 072350
SVRLBF
NEC161-080030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM MDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 630 PM MDT...

* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 14 MILES NORTH OF
  ANTIOCH...OR ABOUT 18 MILES NORTHEAST OF ALLIANCE...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  9 MILES NORTHEAST OF ANTIOCH AROUND 630 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4240 10205 4234 10275 4200 10270 4201 10204

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:10 PM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 7, 1:10 PM MDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT SUN JUL 7 2002

...18Z SYNOPSIS...
     THE MSL ANALYSIS SHOWED A BOUNDARY THROUGH SOUTH DAKOTA AND
NORTHWEST NEBRASKA ALONG ABOUT AN ABR-PIR-BFF-CYS LINE. THE 6.7U
IMAGERY AND 400MB WIND PROFILERS INDICATED A TROUGH OVER EASTERN
WYOMING AND NORTHEAST COLORADO AND INTO SOUTHERN NEW MEXICO. THERE
WAS STILL A MOISTURE PLUME INDICATED ACROSS TEXAS AND COLORADO. THE
GOES DERIVED PRECIPITABLE WATER SHOWED 30-35MM THROUGH CENTRAL AND
NORTHWEST NEBRASKA.
...MODELS...
     THE PREFERRED SOLUTION IS A BLEND OF THE CURRENT FORECAST, THE
ETA AND THE GLOBAL FROM THIS MORNINGS RUN FOR DAYS1-4 AND A BLEND OF
THIS MORNINGS GLOBAL AND THE 07/00Z GLOBAL FOR DAYS4-7.
     THIS MORNINGS GLOBAL AND ETA ARE SIMILAR TO 60 HOURS AND ARE
BOTH SHOWING GOOD CONTINUITY WITH PREVIOUS RUNS.
     THE 07/00Z GLOBAL ALSO SHOWS GOOD CONTINUITY WITH THE 06/00Z RUN
IN REBUILDING THE UPPER HIGH IN THE WEST, DESPITE THE 6010M HEIGHT
CENTER ON DAY3 WHICH SEEMS TOO HIGH. THE 07/00Z RUN IS ALSO ABOUT
7C COOLER WITH THE 850MB TEMPERATURES THAN THE 06/00Z RUN.
YESTERDAYS ECMWF SUPPORTS THE GLOBAL SOLUTION AS WELL.

...FORECAST THROUGH DAY3...
     WEAK LOW LEVEL CONVERGENCE AND LOW LEVEL WARM ADVECTION IN
NORTH CENTRAL AND NORTHWEST NEBRASKA ALONG THE SURFACE BOUNDARY THIS
EVENING SHOULD INITIATE SOME UPWARD MOTION. THERE IS ALSO 800MB BASED
ELEVATED INSTABILITY WITH LIS OF -2C TO -4C. SO, SOME CONVECTION IS
LIKELY.  HOWEVER, THE 800MB AND 850MB CONDENSATION PRESSURE DEFICITS
WILL BE 100-125MB SO RAIN AMOUNTS WILL PROBABLY NOT BE REAL HIGH. I
THINK ITS ENOUGH TO WARRANT 30 PERCENT PROBABILITIES NORTH AND WEST
OF VTN-OGA-IML.
     CONVERGENCE, ELEVATED 2D-FRONTOGENESIS WILL PRODUCE STRONG LIFT
AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY WITH 800MB LIS OF -2C TO
-4C OVER THE NORTHERN AND WESTERN PARTS THE FORECAST AREA. THE REST
OF THE FORECAST AREA SHOULD GET THE SAME WEDNESDAY NIGHT AND THURSDAY
AS THE NEXT FRONT MAKES ITS WAY THROUGH THE FORECAST AREA.
     THE ETA AND GLOBAL MODELS ARE BOTH SHOWING A WARMING TREND AT
850MB WITH INCREASES OF 1-2C EACH DAY FOR DAYS 1 AND 2. THEN THERE IS
A 1C DROP FROM DAY2 TO DAY3. ALSO, AS THE UPPER TROUGH MOVES OUT OF
THE FORECAST AREA AND THE UPPER HIGH DEVELOPS, LITTLE OR NO
PRECIPITATION IS EXPECTED. FOR HIGHS, THE ETA GRIDS SEEM REASONABLE,
BUT MAY BE A COUPLE OF DEGREES TOO HIGH FOR DAYS 1 AND 2, WHILE, THE
GLOBAL GRIDS ARE PROBABLY ABOUT 5F TOO LOW. ACTUALLY, THIS IS BORNE
OUT BY THE VERIFICATION STATISTICS FOR THE PAST TEN DAYS.
     A LOOK AT THE BOUNDARY LAYER LAPSE RATES AND THE HOMOGENEOUS
WIND TO 800MB HAS ME BELIEVING THAT WIND WILL NOT DECOUPLE
COMPLETELY IN THE CENTRAL PART OF THE FORECAST AREA. THE PANHANDLE
AND NORTH CENTRAL ZONES SHOW A FAIRLY STRONG RADIATION INVERSION
DEVELOPING AFTER MIDNIGHT AND LIGHT WIND IN THE PANHANDLE. LOOKING
AT THE EARLY AFTERNOON DEWPOINTS WHICH RANGE FROM 60 TO NEAR 70, I
WOULD EXPECT OVERNIGHT LOWS TO DROP TO 55 TO 60 IN THE PANHANDLE,
60 TO 65 IN THE SOUTHWEST, AND 65 TO 70 IN THE NORTHEAST PART OF
THE FORECAST AREA. THE GRIDS FOR THE LOW TEMPERATURES SEEM TO BE A
LITTLE HIGH FOR DAYS1-5.

...FORECAST DAYS4-7
     A FRONT/TROUGH MOVING THROUGH MID-WEEK SHOULD BRING SOME RELIEF
FROM THE HEAT AND HUMIDITY. IT SHOULD ALSO RESULT IN DRIER WEATHER
OVER THE NORTH PLATTE FORECAST AREA. AS THE UPPER HIGH BUILDS IN THE
SOUTHWEST STATES, A RETURN TO HOT DRY WEATHER IS LIKELY BY THE NEXT
WEEKEND. SO, FOR DAYS 4-7, I WILL POPULATE THE GRIDS WITH THE
GLOBAL OUTPUT AND MAKE A FEW ADJUSTMENTS. CONSIDERING THE LACK OF
CLOUDINESS, LOW BOUNDARY LAYER RH, AND THE SEASON, THE THE HIGH
TEMPERATURE VALUES APPEAR TO BE TOO LOW BY 5-10F THURSDAY AND FRIDAY,
AND BY 3-5F SATURDAY AND SUNDAY. OVERNIGHT LOWS SEEM TOO HIGH BY 2-5F
THURSDAY AND FRIDAY AND ABOUT 5F SATURDAY AND SUNDAY. THE
PRECIPITATION GRIDS ARE ON TARGET.

.LBF...NONE.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:41 PM MDTFlash Flood WarningLBFPerkins3 hr
Jul 6, 7:46 PM MDTFlash Flood WarningLBFKeith3 hr
Jul 7, 4:29 PM MDTSevere Thunderstorm WarningLBFCherry61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.